Acetaminophen, which is the active ingredient in Tylenol, is present in a host of common medications used to treat colds, fever, headaches, arthritis and muscular strains. However, acetaminophen users should not impute unqualified safety to the drug solely because of its over-the-counter market prevalence.
Indeed, as Keith Meredith, the Director of Pharmacy at Salem Community Hospital, recently warned, “[p]eople often think that acetaminophen is extremely safe because it is a familiar medication that is frequently used to treat pain. However, acetaminophen overdose is one of the most common drug poisonings in the world.”
Because acetaminophen is primarily metabolized by the liver, acetaminophen abuse can overpower the liver’s ability to process the drug and cause liver damage. “This is especially true if the liver has been damaged because of infection, alcohol abuse, or other illness, which may make the person more susceptible to damage . . . .” The U.S. Food and Drug Administration (FDA) currently recommends against taking acetaminophen if you regularly consume more than three alcoholic beverages per day.
Symptoms of acetaminophen toxicity include:
• Abdominal pain;
• Appetite loss;
• Upset Stomach; and/or
Unfortunately, the symptoms of acetaminophen overdose may take up to 12 hours to become apparent. Moreover, because of the fairly general and common nature of several of the overdose symptoms, users may mistake their symptoms as signs of other illnesses or conditions.
If acetaminophen overdose is suspected, timely treatment is paramount; a drug called N-acetylcysteine can prevent liver damage if taken within 8 hours of acetaminophen. Conversely, without rapid treatment, extreme acetaminophen toxicity can lead to liver damage and even death within a few days.
The newly released maximum recommended dose of acetaminophen is 3,000 mg per day.
Some examples of medications containing acetaminophen include: Actifed, Alka-Seltzer Plus, Co-Gesic, Contac, Excedrin, Fioricet, Lortab, Midrin, Norco, Percocet, Sedapap, Sinutab, Sudafed, TheraFlu, Unisom With Pain, Vick’s Nyquil and DayQuil, Vicodin, Wygesic, and Zydone.